Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS New Orleans, LA

March 13, 20034 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 13, 2003, 12:16 PM CST for 4 parishes in Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 12:16 PM CST (18:16 UTC)
Expired
Mar 13, 2003, 1:15 PM CST
In force
59 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 10:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS54 KLIX 131816
SVRNEW
LAC033-037-091-105-131915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1216 PM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GREENSBURG
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 115 PM CST

* AT 1213 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRIDE...OR ABOUT 9 MILES SOUTH OF
  CLINTON...MOVING NORTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3077 9113 3062 9102 3089 9035 3100 9037

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 11:00 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 13, 11:00 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1100 AM CST THU MAR 13 2003

THIS IS TO GIVE EVERYONE CAUGHT UP ON A VERY BUSY MORNING AND
UPCOMING AFTERNOON. THE SEVERE WEATHER THREAT IS ON WITH PRIMARY
CONCERN OF LARGE HAIL WITH STEEP LAPSE RATES AND -18C 500 MB
TEMPERATURE. ONGOING COORDINATION WITH KJAN INDICATES VERIFIABLE
HAIL ACHIEVED WITH 45 KG/M2 VIL BUT THEIR UPPER TEMP WAS NOT QUITE
AS COOL AS OURS. WE WILL BE SETTING CRITERIA AT AROUND VIL=40 BUT
THIS IS ONLY FOR REFERENCE AS VILS WILL PROBABLY EXCEED THESE LEVELS
WITH LITTLE OR NO EFFORT.

ENTIRE CWA IS NOW IN SEVERE THUNDERSTORM WATCH THROUGH 4 PM. WILL BE
HITTING THE HWO HARD ON HAIL AND DAMAGING WIND POTENTIAL AS WELL AS
FLOODING RAINS. THE HEAVY RAIN THREAT WILL BE OF UTMOST CONCERN AS
MOST AREAS RECEIVED SEVERAL INCHES IN THE PAST 24 HOURS WITH MORE TO
COME.

RAN THE RICKS INDEX/PRECIPITATION CALCULATOR USING 329K LIFT FROM
850MB. POP=100%...DP 85MB...PCPN 1.85...POTL 5.95 FOR TEMPS BELOW
67F...FMAP 2.26...RICKS INDEX 189...PROB SVR 100%...GUSTS 64-74
KT...HAIL YES UP TO 4 DIAM POSSIBLE...TOR RISK HIGH UP TO F5
PSBL...HELICITY DEPENDENT. AT THIS TIME...THE HELICITY APPEARS TO BE
MARGINAL TO LOW SO TORNADO OUTBREAK IS NOT LIKELY BUT INTERSECTING
OUFLOWS AND SQUALL LINES MAY PRODUCE F0/F1 GUSTNADOES/BRIEF
TORNADOES. THE HAIL RISK IS HIGH AS WELL AS THE 2 UPWARDS TO 6 OF
RAINFALL FOR THE ENTIRE AREA.

THE FORECAST WILL REMAIN UNCHANGED BUT WILL UPDATE TO HEADLINE THE
WATCH AND MAYBE TWEAK A THING OR TWO.

FYI...A SPECIAL 18Z RELEASE HAS JUST BEEN LAUNCHED TO SUPPORT SVR
WX/FLOOD POTENTIAL FORECASTING. DATA SHOULD BE AVAILABLE SHORTLY
AFTER NOON.

.NEW...NONE
LA...FLASH FLOOD WATCH LAZ034>040-046>050-056>070
MS...FLASH FLOOD WATCH MSZ068>071-077-080>082

24
Hazardous weather outlook, Mar 13, 11:24 AM CST, 52 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE FORECAST
   AREA THIS AFTERNOON...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...

A STRONG TO SEVERE SQUALL LINE OF THUNDERSTORMS WILL MOVE ACROSS THE
ENTIRE OUTLOOK AREA TODAY. THE PRIMARY THREAT WILL BE LARGE HAIL BUT
DAMAGING WINDS UPWARDS TO 70 MPH AND ISOLATED WEAK TORNADOES MAY
ALSO RESULT FROM MERGING CELLS. RAINFALL SHOULD AVERAGE AROUND TWO
INCHES THROUGH TONIGHT BUT SEVERAL LOCATIONS MAY RECEIVE AS MUCH AS
SIX INCHES FROM THE HEAVIEST AND MORE PERSISTENT AREAS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE WILL BE ANOTHER RISK OF SEVERE THUNDERSTORMS WITH HEAVY
RAINFALL FRIDAY AND FRIDAY NIGHT. THERE WILL ALSO BE A DEVELOPING
THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR TUESDAY AND
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:15 PM CSTSpecial Marine WarningLIX2 hr
Mar 12, 7:43 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana62 min
Mar 12, 8:49 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena56 min
Mar 12, 9:08 PM CSTTornado WarningLIXSaint Helena, Washington67 min
Mar 12, 9:12 PM CSTTornado WarningLIXSaint Helena, Washington63 min
Mar 12, 9:26 PM CSTSevere Thunderstorm WarningLIXTangipahoa64 min
Mar 12, 10:06 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington59 min
Mar 13, 1:04 AM CSTSpecial Marine WarningLIX71 min
Mar 13, 1:10 AM CSTSpecial Marine WarningLIX65 min
Mar 13, 11:31 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana59 min
Mar 13, 12:59 PM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington46 min
Mar 13, 1:15 PM CSTSevere Thunderstorm WarningLIXLivingston, Tangipahoa45 min
Mar 13, 1:48 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa42 min
Mar 13, 1:50 PM CSTSpecial Marine WarningLIX115 min
Mar 13, 1:50 PM CSTSpecial Marine WarningLIX115 min
Mar 13, 2:29 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Tammany61 min
Mar 13, 2:58 PM CSTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard62 min
Mar 13, 3:43 PM CSTSpecial Marine WarningLIX2 hr
Mar 13, 4:09 PM CSTSpecial Marine WarningLIX96 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.